Nebraska, 2012

Hail in Nebraska, May 4, 2012

May 4, 2012 · NWS OAX · 10 events in 7 counties and zones

Isolated severe thunderstorms developed in northeast Nebraska during the mid afternoon of May 4th as outflow from thunderstorms over South Dakota pushed into an area that was moderately to extremely unstable. The outflow pushed south and weakened through mid evening as scattered thunderstorms continued to develop and produce large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated severe thunderstorms developed in northeast Nebraska during the mid afternoon of May 4th as outflow from thunderstorms over South Dakota pushed into an area that was moderately to extremely unstable. The outflow pushed south and weakened through mid evening as scattered thunderstorms continued to develop and produce large hail. Later in the evening the storms reformed north of the old outflow aided by a slightly increasing low-level jet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 4, 12:19 PM CST, 32 minutes earlier.

Area forecast discussion, May 4, 12:19 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
119 PM CDT FRI MAY 4 2012

.UPDATE...
UPDATE TO INCLUDE PRECIP CHANCES IN NORTH AND LOWER HIGH TEMPS.
OTHERWISE UPDATES FOR CLOUD COVER AND HIGHER DEWPOINTS.

&&

.DISCUSSION...
WEAK STATIONARY BOUNDARY NOTED NEAR THE SOUTH DAKOTA BORDER WITH
SOUTH FLOW AND DEWPOINTS IN THE 60S TO LOWER 70S ACROSS THE
FORECAST AREA. CLUSTER OF STORMS IN SOUTH DAKOTA GENERALLY LIFTING
TO THE EAST NORTHEAST...HOWEVER SOME BUILDING SOUTHWARD INTO NORTH
CENTRAL NEBRASKA. EXPECT THIS TREND TO CONTINUE DURING THE
AFTERNOON. STILL A RISK FOR STORMS TO BECOME STRONG TO SEVERE WITH
HEATING AND INSTABILITY INCREASING DURING THE AFTERNOON. BEST
DEEP LAYER SHEAR IN THE NORTH. THERE IS NOT A REAL STRONG MID OR
UPPER LEVEL FORCING MECHANISM FOR OUR LOCAL AREA HOWEVER
INSTABILITY IS MODERATE TO HIGH AND THERE MAY BE SOME OUTFLOW
BOUNDARIES TO FOCUS ON. THE STORMS SHOULD DRIFT OR DEVELOP
SOUTHEAST INTO PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA WITH
BETTER THETA-E ADVECTION INSTABILITY AND ATMOSPHERE IS NOT CAPPED.
LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS.

&&

.AVIATION...18Z TAFS FOR KOFK...KLNK AND KOMA.
STILL SOME PATCHY MVFR CIGS AND VSBYS EARLY THIS AFTERNOON THEN
EXPECT SCT-BKN VFR CONDITIONS LATE THIS AFTERNOON. WILL CONTINUE
TO MONITOR TSRA DEVELOPMENT WITH CLUSTER OF STORMS THIS
AFTERNOON IN SOUTH DAKOTA THAT WILL CLIP NORTHEAST NEBRASKA. DID
INCLUDE MENTION TSRA POTENTIAL AT KOFK AFT 00Z. MORE UNCERTAINY
OVERNIGHT FOR KOMA AND KLNK...HOWEVER DID INCLUDE PRECIP MENTION
AT KOMA. DUE TO VERY MOIST AIRMASS AND DECREASING WINDS...HAVE
DETERIORATING CIGS AND VSBYS WITH FOG AND STRATUS AFTER 06Z TO
MVFR...THEN IFR/LIFR WITH IMPROVING CONDITIONS AFTER 15Z.

.PREV DISCUSSION... /ISSUED 425 AM CDT FRI MAY 4 2012/

DISCUSSION...
FAIRLY ACTIVE WEATHER IS EXPECTED THROUGH THE WEEKEND...WITH MOST
THUNDERSTORM CHANCES OCCURRING DURING EVENING AND OVERNIGHT HOURS.

A FEW STORMS POPPED UP THURSDAY EVENING BUT REALLY COULD NOT
MAINTAIN THEMSELVES WITH LIGHT FLOW ALOFT. STORMS CONTINUE TO FIRE
IN NORTHERN MISSOURI...AND OCCASIONALLY IN FAR SOUTHEAST
NEBRASKA...BUT THESE SHOULD NOT AFFECT OUR CWA AFTER SUNRISE. THIS
SHOULD LEAVE OUR AREA UNDER FAIRLY BENIGN CONDITIONS THROUGH MUCH OF
THE DAY.

MID FLOW PATTERN WILL BE DOMINATED BY UPPER TROUGH DROPPING INTO THE
WESTERN STATES THIS WEEKEND. SIGNIFICANT DISTURBANCE WILL EJECT
FROM THE BROADER TROUGH THROUGH THE NORTHERN ROCKIES INTO NORTH
DAKOTA BY SUNDAY...PUSHING A COLD FRONT SOUTHEAST THROUGH THE
CENTRAL PLAINS. A COUPLE OF MORE MINOR DISTURBANCES ARE EXPECTED TO
EJECT THROUGH THE CENTRAL ROCKIES INTO THE NORTHERN PLAINS IN FAST
SOUTHWEST FLOW AHEAD OF THE AFOREMENTIONED FEATURES. EACH
DISTURBANCE WILL TRIGGER CONVECTIVE COMPLEXES WHICH WILL AFFECT AT
LEAST OUR NORTHERN CWA UNTIL THE COLD FRONT SWEEPS THROUGH SATURDAY
NIGHT AND SUNDAY.

THE FIRST WAVE WAS MOVING INTO SOUTH DAKOTA THIS MORNING. LOWER
PRESSURES THERE WILL BRING MOIST SOUTHERLY FLOW TO EASTERN NEBRASKA
DURING THE DAY. MODELS INDICATE WARM FRONT WILL SET UP NEAR THE
NEBRASKA AND SOUTH DAKOTA BORDER AS SURFACE WAVE TRACKS EAST. EXPECT
A COMPLEX OF STORMS TO FORM NORTH OF THIS LOW AND TRACK EAST INTO
NORTHEAST NEBRASKA EARLY THIS EVENING WHERE SBCAPE VALUES WILL
APPROACH 3000 J/KG. SEVERE THREAT SHOULD BE LIMITED TO LARGE
HAIL GIVEN LOW SHEAR...AND LIGHT WIND REGIME SUGGESTS A FEW
DOWNBURSTS COULD OCCUR. SOME MODELS SUGGEST A TURN TO THE SOUTHEAST
THROUGH EASTERN NEBRASKA AND WESTERN IOWA OVERNIGHT... BUT LACK OF
850 FLOW SUGGESTS THESE CHANCES ARE SMALL.

THE SECOND WAVE WILL EJECT INTO SOUTH DAKOTA SATURDAY AFTERNOON
AHEAD OF COLD FRONT DROPPING SOUTHEAST. AGAIN EXPECT STORMS TO FIRE
NEAR THIS WAVE...WITH DEVELOPMENT CONTINUING ALONG COLD FRONT
OVERNIGHT. MOST OF OUR AREA WILL LIKELY REMAINED CAPPED THROUGH THE
DAY SATURDAY...SO HAVE GONE DRY THEN. INCREASING LOW LEVEL JET WILL
AID TO MAINTAIN CONVECTION SATURDAY NIGHT INTO SUNDAY MORNING.
STORMS SHOULD BE INCREASINGLY ELEVATED OVERNIGHT...WITH MUCAPES
CLOSE TO 4000 J/KG KEEPING A LARGE HAIL THREAT GOING ALL NIGHT.

LINGERING SHOWERS OR STORMS ARE A GOOD BET IN OUR SOUTHEAST SUNDAY
MORNING...BUT COOLER AND DRIER AIR SPILLING IN BEHIND FRONT SHOULD
LIMIT EXTENT.

HIGHS TODAY AND SATURDAY WILL AVERAGE THE MID AND UPPER 80S WITH
DEW POINTS WELL INTO THE 60S. 70S SHOULD BE COMMON ON SUNDAY BEHIND
COLD FRONT...WITH 60S AND LOWER 70S COMMON MONDAY THROUGH WEDNESDAY
AS COOL AIR IS REINFORCED WITH ANOTHER COLD FRONT MONDAY NIGHT.
RETURN FLOW LOOKS TO SET UP THURSDAY...PUSHING HIGHS BACK INTO THE
70S TO NEAR 80. OTHERWISE A BASICALLY DRY PERIOD MONDAY THROUGH
THURSDAY.

DERGAN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY
Hazardous weather outlook, May 4, 11:06 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1206 PM CDT FRI MAY 4 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050715-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1206 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR STRONG TO SEVERE STORMS ACROSS ALL OF
THE OUTLOOK AREA BEGINNING LATE THIS AFTERNOON IN NORTHEAST
NEBRASKA...THEN THROUGH THE EVENING ACROSS THE REST OF EASTERN
NEBRASKA AND SOUTHWEST IOWA. LARGE HAIL AND LOCALLY HEAVY RAIN
WILL BE THE PRIMARY CONCERNS WITH DAMAGAING WINDS A SECONDARY
CONCERN. AN ISOLATED TORNADO CANNOT BE RULED OUT FOR NORTHEAST
NEBRASKA CLOSE TO THE SOUTH DAKOTA BORDER OR INTO WEST CENTRAL
IOWA.

DEEP MOISTURE IS IN PLACE AND AFTERNOON HEATING WILL PRODUCE A
VERY UNSTABLE ATMOSPHERE ACROSS THE OUTLOOK AREA. A STATIONARY
FRONT IS DRAPED ALONG THE SOUTH DAKOTA BORDER. IN ADDITION THERE
ARE ONGOING THUNDERSTORMS IN SOUTH DAKOTA ASSOCIATED WITH A MID
LEVEL WEATHER DISTURBANCE. THIS MID LEVEL WAVE WILL CONTINUE EAST
AND ALONG WITH THE FRONTAL SYSTEM AND WITH THE HEATING WILL
PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
ENHANCED SHEAR NEAR THE FRONT IN NORTHEAST NEBRASKA INTO WEST
CENTRAL IOWA MEANS THAT STORMS THAT DEVELOP WILL HAVE A SMALL
CHANCE TO PRODUCE A TORNADO. THIS ACTIVITY IS EXPECTED TO DRIFT OR
DEVELOP SOUTHEAST ACROSS THE REST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA DURING THE EVENING...WITH LARGE HAIL AND LOCALLY
HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY EVENING AND
SATURDAY NIGHT. A VERY UNSTABLE ATMOSPHERE WILL BE IN PLACE
SATURDAY AFTERNOON BUT WARM MID LEVEL TEMPERATURES SHOULD CAP ANY
DEVELOPMENT UNTIL A COLD FRONT APPROACHES FROM THE NORTHWEST.
THAT FRONT SHOULD BE MOVING INTO NORTHEAST NEBRASKA DURING THE
EVENING...THEN SWEEP THROUGH THE REST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA OVERNIGHT. LARGE HAIL AND LOCALLY HEAVY RAIN WILL
BE POSSIBLE WITH ANY THUNDERSTORMS...EVEN THROUGH THE OVERNIGHT
HOURS...AS INSTABILITY AND MOISTURE WILL REMAIN HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN
NORTHEAST NEBRASKA...AND THIS EVENING ACROSS THE REST OF THE AREA.

ZAPOTOCNY

In the hours before

Special weather statement, May 4, 7:34 AM CST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
834 AM CDT FRI MAY 4 2012

NEZ051-053-065>068-078-089-041515-
SAUNDERS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-GAGE-
INCLUDING THE CITIES OF...WAHOO...ASHLAND...YUTAN...BELLEVUE...
PAPILLION...LA VISTA...SEWARD...MILFORD...LINCOLN...PLATTSMOUTH...
NEBRASKA CITY...CRETE...WILBER...BEATRICE
834 AM CDT FRI MAY 4 2012

...LOCALLY DENSE FOG AROUND LINCOLN AND SEWARD...

LOCALLY DENSE FOG WITH VISIBILITIES LESS A QUARTER OF A MILE CAN
BE EXPECTED FOR PARTS OF EAST CENTRAL NEBRASKA FOR THE NEXT HOUR.
USE CAUTION IF TRAVELING ACROSS PARTS OF LANCASTER...SEWARD...
GAGE...AND SALINE COUNTIES. SLOW DOWN AND BE PREPARED FOR SUDDEN
CHANGES IN VISIBILITIES.

ZAPOTOCNY

The radar

The Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Knox

When
May 4, 12:51 PM CST to 1:18 PM CST
Where
Knox County, 7.78 mi SW of Niobrara to 10 mi NW of Verdigre
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.680, -98.150

Hail up to golf ball-size fell for around 20 to 30 minutes northwest of Verdigre.

Hail, Knox

When
May 4, 1:30 PM CST to 2:00 PM CST
Where
Knox County, 4.86 mi S of Niobrara to 8 mi NE of Verdigre
Measured
1 in hail
Reported by
Public
Coordinates
42.680, -98.040

Hail around quarter-size fell for about a half hour northeast of Verdigre from a slow moving thunderstorm.

Hail, Platte

When
May 4, 5:12 PM CST
Where
Platte County, 2.14 mi SSW of Tarnov
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.590, -97.530

Hail, Boone

When
May 4, 5:18 PM CST
Where
Boone County, 0.86 mi SW of Primrose
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.620, -98.240

Hail, Madison

When
May 4, 5:26 PM CST
Where
Madison County, Newman Grove
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.750, -97.780

Hail, Colfax

When
May 4, 6:00 PM CST to 6:30 PM CST
Where
Colfax County, 1.48 mi NNE of Rogers
Measured
1.25 in hail
Reported by
Public
Coordinates
41.490, -96.920

Hail up to half dollar-size fell for about 30 minutes just north of Rogers from a slow moving thunderstorm.

Hail, Dodge

When
May 4, 6:30 PM CST to 6:40 PM CST
Where
Dodge County, 1.48 mi NNE of Fremont
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.470, -96.490

A slow moving thunderstorm dropped hail up to half dollar-size a few miles north of Fremont for at least 10 minutes.

Hail, Dodge

When
May 4, 7:00 PM CST to 7:02 PM CST
Where
Dodge County, 0.86 mi SE of Fremont
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.440, -96.490

Hail up to ping pong ball-size fell for at least several minutes on the north side of Fremont.

Hail, Wayne

When
May 4, 8:52 PM CST
Where
Wayne County, 3.6 mi NNW of Wayne
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.280, -97.040

Hail up to quarter-size covered the ground north of Wayne.

Hail, Wayne

When
May 4, 9:23 PM CST to 9:38 PM CST
Where
Wayne County, 7.78 mi SSW of Sholes
Measured
1 in hail
Reported by
Public
Coordinates
42.230, -97.350

Hail up to quarter-size fell for about 15 minutes, although most of the hail was 1/2 or smaller.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368986, 368988, 368991, 368990, 368992, 368993, 368994, 368996, 368997, 369039.